Alert archive / New Mexico / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Albuquerque, NM

January 17, 20217 counties in New Mexico

NWS Albuquerque, NM issued this winter storm watch at Jan 17, 2021, 2:53 AM MST for 7 counties in New Mexico. It took effect at Jan 18, 2021, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 17, 2021, 2:53 AM MST (09:53 UTC)
In effect from
Jan 18, 2021, 5:00 PM MST
Expired
Jan 18, 2021, 2:29 AM MST
In force
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Union County, NM

The radar

The Albuquerque radar (KABX), 188 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

755 
WWUS45 KABQ 170953
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
253 AM MST Sun Jan 17 2021

...STRONG WINTER STORM TO IMPACT MUCH OF NORTHERN NEW MEXICO
MONDAY NIGHT AND TUESDAY...

.A complex winter storm system to the west will combine with a 
potent backdoor cold front to bring accumulating snow to much of 
northern New Mexico beginning late Monday afternoon, continuing 
into Tuesday. Significant accumulations will favor the Sangre de 
Cristo and Tusas Mountains along with the upper Rio Grande Valley.
Snow-packed roads, low visibility, and significant travel impacts
are expected from Monday night through Tuesday across much of 
northern New Mexico.

NMZ210-214-215-227-172300-
/O.NEW.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/
Tusas Mountains Including Chama-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
253 AM MST Sun Jan 17 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 9 
  inches possible.

* WHERE...Tusas Mountains Including Chama, Southern Sangre de 
  Cristo Mountains, East Slopes Sangre de Cristo Mountains and 
  Johnson and Bartlett Mesas Including Raton Pass.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

NMZ213-216-172300-
/O.NEW.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/
Northern Sangre de Cristo Mountains-Upper Rio Grande Valley-
253 AM MST Sun Jan 17 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6
  inches, except 7 to 13 inches above 7500 feet possible.

* WHERE...Northern Sangre de Cristo Mountains and Upper Rio 
  Grande Valley.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
107 
WWUS45 KABQ 172104
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
204 PM MST Sun Jan 17 2021

...STRONG WINTER STORM TO IMPACT MUCH OF NORTHERN NEW MEXICO
MONDAY NIGHT AND TUESDAY...

.A complex winter storm system to the west will combine with a
potent backdoor cold front to bring accumulating snow to much of
northern New Mexico beginning late Monday afternoon, continuing
into Tuesday. Significant accumulations will favor the Sangre de
Cristo and Tusas Mountains along with the upper Rio Grande
Valley. Snow-packed roads, low visibility, and significant travel
impacts are expected from Monday night through Tuesday across 
much of northern New Mexico.

NMZ210-213>216-227-180500-
/O.CON.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/
Tusas Mountains Including Chama-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Johnson and Bartlett Mesas Including Raton Pass-
204 PM MST Sun Jan 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6
  inches possible, except 6 to 12 inches above 7500 feet.

* WHERE...Sangre de Cristo Mountains, Tusas Mountains Including 
  Chama, Upper Rio Grande Valley, and Johnson and Bartlett Mesas 
  Including Raton Pass.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult due to snow-packed
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

34
160 
WWUS45 KABQ 180437
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
937 PM MST Sun Jan 17 2021

...WINTRY WEATHER SETTING ITS SIGHTS ON NORTHERN NEW MEXICO 
MONDAY NIGHT AND TUESDAY...

.By late Monday and into Tuesday, a complex winter storm system 
take shape, bringing accumulating snow to much of northern New 
Mexico. The most significant snowfall accumulations are expected
over the Sangre de Cristo mountains with lesser amounts over the
Tusas Mountains and along with the upper Rio Grande Valley. Snow-
packed roads, low visibility, and significant travel impacts are 
expected from Monday night through Tuesday across much of northern
New Mexico.

NMZ210-213>216-227-181300-
/O.CON.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/
Tusas Mountains Including Chama-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Johnson and Bartlett Mesas Including Raton Pass-
937 PM MST Sun Jan 17 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH TUESDAY AFTERNOON...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 6 
  inches possible, except 6 to 12 inches above 7500 feet.

* WHERE...Sangre de Cristo Mountains, Tusas Mountains Including 
  Chama, Upper Rio Grande Valley, and Johnson and Bartlett Mesas 
  Including Raton Pass.

* WHEN...From Monday afternoon through Tuesday afternoon.

* IMPACTS...Travel could be very difficult due to snow-covered
  roads and low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$
471 
WWUS45 KABQ 180929
WSWABQ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Albuquerque NM
229 AM MST Mon Jan 18 2021

...A ROUND OF SNOW IS COMING TO MUCH OF NORTHERN NEW MEXICO THIS
EVENING THROUGH TUESDAY...

.The combination of a strong backdoor cold front and a developing
upper level low to our west will bring a round of snow to much of
northern New Mexico beginning late today and continuing through
Tuesday. The northern and central mountains are favored for
significant snow totals, with lesser amounts across nearby
highlands and valleys. Travel through northern New Mexico will be
impacted tonight through Tuesday, with some road closures
possible. 

NMZ213>215-182200-
/O.UPG.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/
/O.NEW.KABQ.WS.W.0002.210119T0000Z-210120T0000Z/
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-
229 AM MST Mon Jan 18 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10
  inches. Up to 1 foot possible across the peaks. 

* WHERE...Sangre de Cristo Mountains.

* WHEN...From 5 PM this afternoon to 5 PM MST Tuesday.

* IMPACTS...Travel will become very difficult as roads become
  snow-packed and icy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ211-229-182200-
/O.NEW.KABQ.WS.W.0002.210119T0000Z-210120T0000Z/
Jemez Mountains-Northeast Highlands-
229 AM MST Mon Jan 18 2021

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST TUESDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 6 to 11
  inches in the mountains and lesser amounts of 4 to 7 inches at 
  lower elevations. 

* WHERE...Jemez Mountains and Northeast Highlands.

* WHEN...From 5 PM this afternoon to 5 PM MST Tuesday.

* IMPACTS...Travel will become very difficult as roads become
  snow-packed and icy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ210-216-227-182200-
/O.UPG.KABQ.WS.A.0002.210119T0000Z-210120T0000Z/
/O.NEW.KABQ.WW.Y.0002.210119T0000Z-210120T0000Z/
Tusas Mountains Including Chama-Upper Rio Grande Valley-
Johnson and Bartlett Mesas Including Raton Pass-
229 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches. Up to 10 inches possible across the higher peaks. 

* WHERE...Tusas Mountains Including Chama, Upper Rio Grande 
  Valley and Johnson and Bartlett Mesas Including Raton Pass.

* WHEN...From 5 PM this afternoon to 5 PM MST Tuesday.

* IMPACTS...Travel could be very difficult due to snow packed and
  icy roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

NMZ201-203-204-206-207-212-221>223-228-182200-
/O.NEW.KABQ.WW.Y.0002.210119T0000Z-210120T0000Z/
Northwest Plateau-Far Northwest Highlands-Northwest Highlands-
West Central Mountains-West Central Highlands-
Glorieta Mesa Including Glorieta Pass-
Sandia/Manzano Mountains Including Edgewood-Estancia Valley-
Central Highlands-Far Northeast Highlands-
229 AM MST Mon Jan 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST TUESDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 inches.
  Higher amounts between 5 and 10 inches possible across the
  higher peaks. Winds gusting as high as 40 mph creating areas of
  blowing snow.

* WHERE...Northwest Plateau, Far Northwest Highlands, Northwest 
  Highlands, West Central Mountains, West Central Highlands, 
  Glorieta Mesa Including Glorieta Pass, Sandia and Manzano 
  Mountains including Edgewood, Estancia Valley, Central 
  Highlands and Far Northeast Highlands.

* WHEN...From 5 PM this afternoon to 5 PM MST Tuesday.

* IMPACTS...Travel could be very difficult due to blowing snow and
  icy or snow-packed roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for New Mexico can be obtained by
calling 5 1 1, 1-800-432-4269, or visiting nmroads.com.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this winter storm watch went out at Jan 16, 10:24 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jan 16, 10:24 PM MST, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1024 PM MST Sat Jan 16 2021

.AVIATION...
06Z TAF CYCLE
Breezy to windy conditions have subsided this evening with another
batch of high clouds rolling in from the north northwest. VFR
conditions will stay intact through Sunday, and overall breezes
tomorrow afternoon will not be as strong. However, a corridor
stretching from FMN to CQC could still observe gusts of 25 to 30 kt
Sunday afternoon.

52

&&

.PREV DISCUSSION...229 PM MST Sat Jan 16 2021...
.SYNOPSIS...
Sunday will see pleasant weather before conditions begin to
deteriorate late Monday. A potent and long duration winter weather
event arrives Monday night, with a backdoor cold front helping
producing moderate to heavy snow over the northern mountains Tuesday
morning. Strong east canyon winds are expected through the middle
Rio Grande Valley Tuesday morning as well with gusts of 50 to 60
mph. A break in precipitation is expected late Tuesday through
Wednesday before the final act of this event brings rain showers and
mountain snow favoring areas south of I-40 late Wednesday night
through Thursday.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The rest of the weekend will be quiet overall. The mid level clouds
over southeastern areas will continue to clear out leaving mostly
clear skies. Northerly winds will decrease around sunset, and the
combination of light winds, clear skies and very low dewpoints
should result in excellent radiational cooling tonight. Sunday will
be similar to today, with high temperatures again climbing at or
above normal and northwesterly winds ramping up once again. A swath
of 35-40 kt 700 mb flow from NW to SE should yield breezy to locally
winds in normally windy northwest flow locations, to include FMN, AEG
and CQC. Winds may not decouple quite as much Sunday night as they
are expected to do tonight, so low temps may be a few degrees warmer.

LONG TERM...(MONDAY THROUGH SATURDAY)...
The Long Term period begins with the much anticipated two troughs
over the Great Basin and CA coastline late Monday phasing and
deepening to a 546dm H5 closed low just offshore southern
CA/northern Baja Tuesday. All the while, a potent surface backdoor
cold front will have entered northeastern NM Monday afternoon,
surging through the eastern plains and the gaps of the central
mountain chain Monday night and over the continental divide Tuesday
morning. Easterly upslope flow lee of the Sangre de Cristo's combined
with southwesterly shear and divergence aloft break out snow there
first Monday evening. Snow spreads southward to the Sandia Mountains
with the arrival of the backdoor front. The heaviest snowfall rates
over the northern mountains and Sandia/Manzanos look to be Tuesday
morning given the combination of forcing and available moisture and
colder temperatures. The more notable weather impact however will be
very strong east canyon winds from Santa Fe through ABQ to Socorro,
with potential gusts of 50-60mph Monday night lasting well into
Tuesday morning. Trends in wind speeds have come down, matching with
models retrograding the center of the low further off the west coast.
Wind speeds would be stronger if the low ends up tracking further
east. The well known ABQ snow hole will likely limit snow
accumulations in the metro area Tuesday morning, with a high degree
of uncertainty for forecast snow amounts on the west side of the RGV.
Upslope flow heading to the continental divide could also enhance
snow accumulations between Grants and Gallup early Tuesday morning.
Models are indicating a dry slot could prematurely shut down
precipitation there before too much time has gone by Tuesday,
focusing the heavier precipitation more over eastern AZ during the
day Tuesday. So forecast snowfall accumulations through western NM
have some degree to increase a bit.

Wednesday will see an intermission of sorts for this event with the
low parked off the northern Baja coast and precipitation remaining
more focused over southern CA and eastern AZ. The final act will see
the low come ashore late Wednesday or Thursday morning, sending a tap
of subtropical moisture northward and producing showers favoring
southern NM south of I-40. Modeled timing differences remain for the
end of precipitation, with the GFS being the most progressive and
opening the low over NM and exiting it Thursday evening. The ECMWF
and Canadian both have slower progressions, not ending the
precipitation until Friday morning. So have kept mention of PoPs
associated with this system through Friday morning. Expecting PoPs to
trend higher over southern NM for the final act, either Thursday
morning or afternoon, as confidence in timing improves.

34/24

&&

.FIRE WEATHER...
Northwest flow aloft will persist through the remainder of the
weekend, with breezy conditions likely stretching from the Northwest
Plateau to the Central Highlands. Temperatures will remain at or
above normal as well. Though much of Monday will remain quiet, big
changes are on the way for Monday night into Tuesday. A strong back
door cold front will slide down the eastern plains starting Monday
afternoon and continuing through the evening before pushing westward
through the gaps of the central mountain chain. Strong to
potentially damaging winds of 50 to 60 mph are possible in the Rio
Grande Valley, to include the ABQ Metro, for much of Tuesday. In
addition to the wind, snow will also develop Monday evening across
the northern mountains before spreading across much of northern NM
by Tuesday morning. Significant snowfall is possible for the high
terrain. A lull in precipitation is expected on Wednesday before
another round arrives on Thursday and Thursday night. This second
round of precipitation will favor areas south of I-40 and will
mainly be in the form of rain.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 2:04 PM MSTHigh Wind WatchABQBernalillo, Cibola, Sandoval, Torrance, Valencia25 hr

Nearby

Winter Storm Watches in New Mexico, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.